Family and Caregiver Schizophrenia Discussion Forum

Son will not cut or wash his hair

I have not posted for a while. My son was taking Closapine for about 9 years but wanted to come off it due to side effects of sedation and weight gain. He is presently on Invega injection.
Since the change of meds he has repeatedly refused to have a hair cut. Its been well and truely over one year now. His hair is a complete mess and very dirty.
How do I convince him to do something about it.
He looks scary to look at. Its terrible for us to see him looking so horrible. Any thoughts on how to handle this situation would be very much appreciated.

1 Like

Get him back on the Clozapine asap! Sorry, but that is my advice! My son tried everything else with minimal results - he is amazing on Clozapine and I’ll do everything in my power to keep him on it! Probably not what you wanted to hear, but very truthful. Btw, Invega made my son HUGE in just a couple of months. Xo

Iam sorry to hear your son is not in a good place at the moment, that’s a long time to be on clozapine - will you share with us the good moments /memories that happened on clozapine - I hear such good response for this medication - I understand the weight gain but did the benefits of this medication not out way the negatives? To answer your question we will encourage him to do things such as shower and wash hair with shampoo and than we reward him. My son is just starting his journey and this seems to work with him. All the best

Hi , I would bribe him with anything he wants . for example if he wants you to buy him something, then say on condition he washes his hair or that you take him to a salon . It works for me .

Thanks so much for responding… Yes I do believe now that the Closapine was a better meds to a degree only. But he wanted to come off it due to its heavy sedation and choking feeling he had when taking it. His weight ballooned on it. He is back to his normal weight now. His hygiene had always been an issue but obviously more now than ever. He has always had very severe negative symptoms.

Yes my son 9 years on the closapine with monthly blood tests along with it. Over that period he also took it at different doses.He wanted to come off it because of the weight gain, experienced alot of drooling and a choking feeling when he took it.
He had tried a few other medications before Closapine for a short time only. He was smoking cannabis at the same time during that period. As his parents we thought he should try a different meds to see how he goes on it.
Unfortunately his level of functioning is still the same regardless of being on Closapine or Invega. He has always suffered from severe negative symptoms of the illness. The issue we have with him since the change of meds has been his hair issue.
I guess I will have to go the next step of rewarding him if he washes his hair.
Its like caring for a child once again. And so it continues.

1 Like

Thankyou LInda for replying. Yes I’ve used those tactics in the past. Got tired of it.
But I guess will have to start that again.

1 Like

Thank you for responding I appreciate all the experience out there and I wish you all the best, they say it is like caring for a child all over again for some, and others get lucky and they are high functioning, we are not sure where our son will fall on the spectrum, just riding the wave right now, have yourself an awesome day and always be kind to yourself, cheers

My son almost quit because of the choking sensation and I reached out to the CURESZ Foundation, https://curesz.org/ with my concerns. The Clinical Director of San Diego University responded with the antidote and told me choking/coughing is very common and caused by excessive saliva from the Clozapine. He told me to have the psychiatrist order some drops, Atropine 1% and to take 3 drops before bed. It works 100%! My son almost quit a life saving medication due to an inexperienced psychiatrist - ugh! I bribe my son regularly with money - it works so well! I wish you the best on this wild journey! Xo

2 Likes

My son (26 yrs old) was on the Clozapine for 6 months. He started the Invega injections 2 months ago and doing great! He’s actually watching movies with us and playing his video games. The Clozapine made him so lethargic. He doesn’t want cut his hair either, but we’ve managed to keep it at shoulder length. We have to tell him when to take a shower now. He doesn’t want to but if he wants to go with us anywhere he has to. So he does. He doesn’t drive due to a DUI a couple of years ago. Plus he’s said he doesn’t think he could now.

1 Like

The Clozapine made my son very lethargic too with severe weight gain.
On invega now but still non functioning. Still likes to isolate, does nothing plus with the hygiene issue, not the best time for him now.
Off to see doctor this week, maybe we could supplement his meds or increase dosage.